Thunderstorm Wind, Doniphan
- When
- August 31, 8:05 PM CST
- Where
- Doniphan County, 0.87 mi NW of Troy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.790, -95.090
A spotter estimated winds to be around 65 mph.
A line of storms moved through the area producing damaging winds across east central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A line of storms moved through the area producing damaging winds across east central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 5:58 PM CST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT Sun Aug 31 2014
.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 357 PM CDT SUN AUG 31 2014
Afternoon water vapor imagery showing long advertised Pacific trough
digging into the central Plains this afternoon...with strong
shortwave energy now seen entering western Nebraska. Strengthening
wind fields along the southern edge of this feature have advected
Mexican Plateau air /i.e. elevated mixed layer/ east across the
central/southern Plains as seen on the latest 7.4 micron water vapor
GOES sounder channel. Latest RUC analysis shows 7-500 mb lapse rates
approaching 9C/km across western Kansas and Nebraska...and fcst
models suggest this mid-level airmass will continue tracking east
into our region overnight. Along the surface...latest analysis shows
a developing leeside low across southeastern Colorado...with a
northward extending frontal boundary draped across the Plains which
then joins the main area of low pressure now found along the
Minnesota/Manitoba border. With time this evening...aforementioned
boundary will progress eastward as upstream troughing continues to
settle into the central and southern Plains. Airmass ahead of both
the cold front and upper wave continues to destabilize with latest
SPC meso graphics yielding as much as 3500 joules of MLCAPE between
KC and Topeka. Most importantly however...deep layered shear will
continue increasing as well as mid- level wind max moves into the
area overnight. All said...ingredients appear to be coming together
for a fairly active evening and overnight period.
Latest radar trends now showing developing cells across north-central
Kansas along the previously mentioned frontal boundary. Storms
should continue to fire this afternoon before gradually spreading east
through the early evening and overnight. As has been advertised in
recent days quite well by numerical models...isolated convection to
our west and north will likely congeal into a forward propagating MCS
this evening just before it enters northwestern Missouri. As this
occurs...deep layered shear will continue to strengthen as a low-
level jet increases to nearly 50 kts directly overhead. This poses
two potential issues for our region:
1) Maintenance of ongoing severe weather as cold pool continues to
track southeast with time into northwest Missouri/northeast Kansas
2) Increasing likelihood for developing heavy rain/possible flooding as
low-level jet ascends any convectively generated cold pools
The above said...main concerns severe-wise for our area will remain
strong damaging winds as cold pool for developing MCS tracks south
and east with time. Current thinking is damaging wind potential will
gradually decrease as storms approach the greater KC area...however
cannot rule out strong gusts in and around the metro during the late
evening hrs. Additionally...a low-end tornado threat does exist across
far northwest Missouri as strong updrafts continue to tilt horizontal
vorticity into the vertical along the leading edge of the cold pool
as it tracks south and east with time. For now...agree completely with
where SPC has the highest tornado threat /NW MO/ as further progress
to the south and east will likely result in a less favorable
environment due to nocturnal cooling/low-level stabilization effects.
In terms of hydro concerns...have elected to go with a flash flood
watch for much of northwest MO/northeast Kansas as potential exists
for training convection if an outflow boundary lays out across
central Missouri. As alluded to above...strength of developing low-
level jet is a little concerning especially when PWAT values are
expected to increase to anywhere between 2-3 standard deviations
above normal as main front approaches. HPC QPF shows a 2+ inch
bullseye directly west of KC which appears to be in favor of
developing training after midnight. Would rather play it safe hence
the current flash flood watch which runs from 2z this evening through
15z Monday morning.
Front to slowly settle south of the region during the early morning
hrs. Another round of strong to severe storms is possible on
Monday...primarly south of the the greater KC area as daytime
heating combines with still impressive wind fields aloft. For
tomorrow...more optimal timing may support isolated supercell
structures as opposed to tonight/s linear activity. Regardless...have
maintained likely pops for most areas south of I-70 during the
afternoon hrs.
Front to clear the area tomorrow night which should support a mostly
dry Tuesday. Front slowly expected to lift north as a warm front
through the day on Wednesday but minimal impacts expected as no
significant features are at play to enhance upward vertical motion.
Temps by then should begin to rise with low to mid 90s possible
Wednesday afternoon as southerly flow reinvades the area.
.LONG TERM...(Wednesday Evening through Sunday)
Issued at 357 PM CDT SUN AUG 31 2014
A little bit of everything during the extended portion of the
forecast. Storms early Wednesday, followed by a return of hot and
humid air until a cold front and more storms on Friday, then finally
some fall-like weather over the weekend.
Medium range models all on the same page with the overall pattern.
Mid-week zonal flow backs to the southwest in response to an upper
trough tracking east from the Northern Rockies through the Upper MS
Valley by Friday.
Elevated convection associated with a northward returning warm front
will affect the CWA early Wednesday followed by hot and humid air
spreading back into the region. This will likely last into Friday
when the southern extension of the Northern Plains upper trough
forces a cold front south and through the Mid MO River Valley by
Saturday morning. Moderately strong and broad area of high pressure
expanding southward will bring some much needed relief from the high
humidities.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 654 PM CDT SUN AUG 31 2014
Forecast is still on track for a line of thunderstorms to move
through each terminal over the next several hours. The line will be
approaching from the west/northwest, so KSTJ will be affected
earliest in the forecast period, with KMCI and KMKC shortly
following. The probability for severe weather is marginal at this
point, but these storms could bring gusty winds and heavy rain to the
terminals through the late evening and overnight period. The best
window for heavy rain and strong winds will only be a couple hours,
but light rain with occasional/frequent lightning will follow the
main punch and last through the night time hours before clearing out
by early Monday morning. Thereafter models hinting at some MVFR CIGs
through most of the day on Monday before becoming VFR by late
morning/early afternoon.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH through Monday morning FOR KSZ025-102>105.
MO...FLASH FLOOD WATCH through Monday morning FOR MOZ001>005-011>014-
020>022-028>030-037.
&&
SHORT TERM...32
LONG TERM...MJ
AVIATION...LeightonHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 432 PM CDT SUN AUG 31 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-012145- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 432 PM CDT SUN AUG 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL MOVE INTO THE AREA TONIGHT AS A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT APPROACH. SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND SMALL HAIL ARE POSSIBLE...MAINLY ACROSS FAR NORTHWEST AND NORTH-CENTRAL MISSOURI. AS THE SYSTEM MOVES SOUTHEAST OVERNIGHT...CHANCES FOR HEAVY RAINFALL AND LOCALIZED FLOODING WILL INCREASE MAINLY ALONG AND NORTH OF THE I-70 CORRIDOR. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG TO SEVERE WEATHER WILL REMAIN POSSIBLE ON MONDAY...MAINLY SOUTHEAST OF A LINE FROM ST JOSEPH TO LAMONI IOWA...AS THE COLD FRONT CONTINUES MOVING THROUGH THE AREA. TOTAL RAINFALL AMOUNTS THROUGH TUESDAY NIGHT WILL AVERAGE NEAR ONE INCH OR MORE...WITH THE POTENTIAL FOR LOCALIZED FLOODING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT SUN AUG 31 2014
KSZ025-102-103-MOZ002-011-012-020-028-010215-
ANDREW MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO-LEAVENWORTH
KS-NODAWAY MO-PLATTE MO-
828 PM CDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR ANDREW...NORTHWESTERN PLATTE...
EXTREME SOUTHEASTERN NODAWAY...SOUTHERN HOLT...BUCHANAN...DONIPHAN...
ATCHISON AND NORTHERN LEAVENWORTH COUNTIES UNTIL 915 PM CDT...
AT 825 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
FALLS CITY TO WHITING TO 11 MILES WEST OF MAYETTA...AND MOVING EAST
AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HIGHLAND...TROY...ATCHISON...WATHENA...ELWOOD...SAVANNAH...ST.
JOSEPH...COUNTRY CLUB VILLA...WESTON...LEAVENWORTH...TONGANOXIE...
MUSCOTAH...WHITE CLOUD...EFFINGHAM...DENTON...LANCASTER...FOREST
CITY...OREGON...FILLMORE AND RUSHVILLE.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 25 AND 84.
I-229 BETWEEN MILE MARKERS 0 AND 14.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3965 9557 3966 9534 4000 9534 4001 9532
4004 9542 4012 9540 4015 9460 3960 9468
3909 9503 3911 9519 3941 9519 3942 9558
TIME...MOT...LOC 0128Z 271DEG 46KT 4014 9550 3961 9558
3928 9586
LEIGHTONThe Pleasant Hill radar (KEAX), 130 km away, was scanning. The volume nearest the first event began at 02:06 UTC.
2 thunderstorm wind. Local standard time, as filed.
A spotter estimated winds to be around 65 mph.
A live tree was blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540837, 540836.